NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 26, 2016
Five-Year-Old with Mouth Problem
My daughter is five years old. When she was a baby she was given Tigan. She had an allergic reaction to this and had to be rushed to the hospital for breathing problems and hives. Her doctor said to watch out for Novacaine as it is an ingredient in this. I then realised that whenever I used baby Oragel she had broken out in a light rash. (I had tried changing soaps and so on to no avail since I think it was the oragel) She NEEDS some dental work done however I am terrified of them putting her to sleep. She is very large for her age due to a leg defect that keeps her limited. How safe is putting her to sleep? Is gas an option for her?
Thank you for your question. This question highlights the use of the term "Novacain" for any local anesthetic but really, this is a local anesthetic that is very rarely used today (procaine).
My assumption is that your infant daughter was given a Tigan suppository which contains benzocaine, a local anesthetic in the same family as procaine and also contained in Oragel. Allergic reactions are not uncommon with this class of local anesthetics.Dentists today use exclusively a different class of local anesthetics, so called "amides" (as opposed to "esters" like benzocaine) and there is little, if any, cross-sensitivity. However, topical anesthetics, the gel the dentist places on the gum to minimize the prick of the needle, is most commonly benzocaine and should be avoided.
It is extremely likely that your daughter can tolerate amide local anesthetics, like lidocaine or merpivicaine. Note that all of these seem like "caines" but this does not imply similar structures.To further ensure safety, you can have the dentist administer a very small dose (a drop if you will) of lidocaine into the gum in the front of the mouth and wait to see if there is a local allergic reaction, like redness or mild swelling. If not, more local anesthetic can be given. Because many dentists are not comfortable doing this, it may be best to have general anesthesia for your daughter the first time and have the physician of dentist anesthesiologist do this on the forearm while your daughter is monitored and has an IV in place. This would be a very easy and safe way to ensure she is not allergic to amide local anesthetics.If your daughter is otherwise healthy, general anesthesia for dentistry is very safe with a qualified anesthesia provider like a physician or dentist anesthesiologist. Another alternative is to have her tested at a local allergist office. Also, if your daughter has had other surgery, local anesthetic may have been used with the general anesthesia so she will already have had the drug challenge.So, there are several options but I would presume that amide local anesthetics will be tolerated very well by your daughter.Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University